Florida, 2005

Damaging Winds and Lightning Strike in Florida, May 24, 2005

May 24, 2005 · NWS MLB · 3 events in 2 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 24, 10:27 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 24, 10:27 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1127 AM EDT TUE MAY 24 2005

.DISCUSSION...A BAND OF CLOUDS OVER NORTH-CENTRAL FLORIDA THIS
MORNING AS SHOWN ON SATELLITE IMAGERY IS ASSOCIATED WITH A WEAKENING
BAND OF PREFRONTAL MOISTURE. HOWEVER THE SOUNDING THIS MORNING AT
THE CAPE SHOWS A DRY LAYER FROM H1000-H850. ANY SEABREEZE FORMATION
THIS AFTERNOON WILL BE PINNED TO THE COASTLINE. ONLY MINOR CHANGES
TO FORECAST THIS MORNING TO REFLECT THE MOVEMENT OF THE CLOUD BAND
THROUGH THE AREA. OTHERWISE...PARTLY CLOUDY SKIES FOR THE AREA WITH
20 PERCENT POPS FOR SHOWERS AND STORMS THIS AFTERNOON.

&&

.MARINE...SAINT AUGUSTINE WEATHER BUOY WAS RECORDING WEST WINDS AT
17-23 KNOTS AND 4 FOOT SEAS AND BUOY 009 WAS RECORDING WEST WINDS
12-16 KNOTS AND 3 FOOT SEAS/10 SECOND PERIOD. GRADIENT OVER NORTHERN
WATERS WILL TIGHTEN TONIGHT AS DISSIPATING FRONTAL BOUNDARY WORKS
ITS WAY DOWN THE COASTAL WATERS. AFTERNOON MARINE GRIDS LOOK OK AS
THEY ADVERTISE EXERCISE CAUTION...15-19 KNOTS...WINDS OVER THE
FLAGLER BEACH TO COCOA BEACH LEG AND A LITTLE LESS SOUTH OF COCOA
BEACH.

&&

.AVIATION...

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOSES/SHARP
LONG TERM....WIMMER
Hazardous weather outlook, May 24, 12:05 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT TUE MAY 24 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
250200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
105 PM EDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
EAST CENTRAL FLORIDA THIS AFTERNOON AS A WEAKENING COLD FRONT SAGS
INTO THE CENTRAL FLORIDA PENINSULA. THE PRIMARY THREAT WILL BE
CLOUD TO GROUND LIGHTNING. HOWEVER...LATEST ANALYSES INDICATE THAT
IF STORMS DO OCCUR THAT A FEW MAY BECOME STRONG WITH GUSTY WINDS
AND SMALL HAIL. ALSO...IT IS NOT OUT OF THE QUESTION FOR AN ISOLATED
STORM TO BECOME SEVERE AS THE LOCAL ATMOSPHERE BECOMES A BIT MORE
UNSTABLE IN THE AFTERNOON HEAT. STORMS WILL BE STEERED TOWARD THE
EAST...TOWARD THE ATLANTIC COAST. REMEMBER...LIGHTING MAKES EVERY
THUNDERSTORM A POTENTIAL KILLER...EVEN IF IT PRODUCES ONLY A FEW
BOLTS.

...RIP CURRENT IMPACT...
A DIMINISHING EASTERLY SWELL WILL COMBINE WITH LOCAL AND
ASTRONOMICAL EFFECTS TO PRODUCE A LOW THREAT OF RIP CURRENTS AT
THE BEACHES OF EAST CENTRAL FLORIDA THIS AFTERNOON. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO
THIS EVENING...ESPECIALLY FROM COCOA BEACH NORTHWARD TO FLAGLER
BEACH. THE STORMS WILL BE MOVING OFFSHORE AND PRODUCE LOCALLY GUSTY
WINDS. BOATERS ARE ENCOURAGED TO KEEP AN EYE TO THE WESTERN SKY AND
WEAR APPROVED FLOTATION DEVICES. LISTEN FOR POSSIBLE MARINE WARNINGS
VIA NOAA WEATHER RADIO.

...WATERSPOUT IMPACT...
LOCALIZED BOUNDARIES IN VICINITY OF THE COASTAL ZONE FROM
SEBASTIAN INLET NORTHWARD WILL SUPPORT A VERY LOW THREAT FOR
WATERSPOUTS. BOATERS ARE TO BE ADVISED...ESPECIALLY WITHIN THE
PORTS...INLETS...AND INTRACOASTAL WATERS.

...WIND AND SEA IMPACT...
A WESTERLY FLOW WILL PREVAIL OVER THE COASTAL WATERS THIS
AFTERNOON...WITH SPEEDS BETWEEN 15 AND 20 KNOTS EXPECTED OVER THE
OFFSHORE WATERS NORTH OF CAPE CANAVERAL AND UP TO 15 KNOTS
ELSEWHERE. THE OFFSHORE WIND COMPONENT WILL GENERATE CHOPPY
CONDITIONS OVER THE OPEN ATLANTIC WATERS WITHIN A FEW MILES OF THE
COAST. DUE TO THE ROUGH CONDITIONS...SMALL CRAFT OPERATORS ARE
URGED TO USE EXTRA CAUTION WHEN NEGOTIATING THE INLETS AND TO
REMAIN WITHIN SIGHT OF THE COAST TODAY.

.DAYS TWO THROUGH SEVEN...
GENERAL THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THIS WEEKEND
AS THE FLORIDA WEATHER PATTERN GRADUALLY SHIFTS INTO ITS RAINY
SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

DS/AM

The radar

The Melbourne radar (KMLB), 116 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Volusia

When
May 24, 1:26 PM EST
Where
Volusia County, Edgewater
Injuries
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 27 year old man was seriously injured by lightning while in a wooded area near Edgewater.

Thunderstorm Wind, Seminole

When
May 24, 2:19 PM EST
Where
Seminole County, Sanford
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
28.800, -81.267

The Sanford airport ASOS recorded a wind gust to 67 knots (76 mph).

Thunderstorm Wind, Volusia

When
May 24, 2:50 PM EST
Where
Volusia County, Deltona
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
28.900, -81.233

Thunderstorm winds blew down large tree branches and produced small hail in Deltona.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450791, 5450792, 5450793.